South Dakota, 2006

Hail in South Dakota, May 23, 2006

May 23, 2006 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 23, 10:05 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, May 23, 10:05 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT TUE MAY 23 2006

.DISCUSSION...
MAIN QUESTION IN THE NEAR TERM IS SVR WX POTENTIAL. CURRENTLY SFC
TROF IS LOCATED ACROSS THE WRN PLAINS WITH A SUBTLE WRMFNT EXTENDING
FM BETWEEN KPHP AND KPIR TO N CENTRAL NEB WHERE IT WASHES OUT.
INCREASING SLY FLOW THRU THE DAY SHOULD PUSH THIS WRMFNT NWD BUT
WITH A POSSIBLE WEAKENING TREND IN SD. SO THE MAIN PLAYER MIGHT BE
THE SFC TROF ITSELF ONCE IT MOVES EWD. BY 00Z...THE SFC TROF SHOULD
EXTEND ROUGHLY FM KONL IN NEB TO JUST W OF KMBG. AGREE WITH SPCS
SWODY1 EARLIER THIS MRNG THAT MODELS HAVE A TENDENCY TO UNDERDO THE
BACKING OF SFC WINDS AHEAD OF TROF LINES. THEREFORE THOUGHTS ARE
THAT THE GREATEST TORNADIC THREAT...IF ANY...COULD BE AROUND THE
JERAULD...AURORA COUNTY...POSSIBLY MITCHELL SD AREA. BUT HERES THE
PROBLEMS. LCL HGTS ARE RATHER HIGH AND SHEAR IS RATHER WEAK ABV 3KM.
SO IF THE LOW LVL WINDS DO NOT UNDERGO A SUBTLE BACKING BLO 1KM...
SHEAR WL ALSO BE REDUCED IN THAT LYR. IN ADDN...AREAS AROUND GREGORY
AND CHARLES MIX COUNTIES...ALONG WITH K9V9...COULD END UP ON THE SW
SIDE OF THE WK WRMFNT AS IT LIFTS NWD. LCL HGTS ARE VERY HIGH IN
THOSE AREAS. PARAMETERS INDICATE THAT THE BEST SVR WX POTENTIAL IS
IN THE FORM OF HIGHER BASED...WEAK...ISOLATED TORNADOES IN OUR W AS
0-3KM CAPE IS VERY HIGH. BUT THE BEST THREAT IS PROBABLY STRONG
STRAIGHT LINE WINDS...POSSIBLY BECOMING A BONAFIDE BOW ECHO AS IT
MOVES EWD TOWARD I 29. FEEL THE ISOLD TORNADIC THREAT IS VERY
LIMITED AT BEST E OF THE JAMES RIVER VALLEY.

&&
.PREV DISCUSSION...

SHOWERS AND THUNDERSTORMS WHICH HAVE BEEN OCCURRING OVER WESTERN
SOUTH DAKOTA AND NEBRASKA THROUGH THE EARLY MORNING HOURS HAVE BEEN
FLIRTING WITH THE SOUTHWESTERN EDGES OF OUR CWA...THOUGH
PRECIPITATION HAS BEEN DISSIPATING SHORTLY BEFORE IT GETS INTO OUR
ZONES.  WITH THE UPPER AND MID LEVEL FLOW DIRECTLY OUT OF THE
SOUTH...THE ACTIVITY HAS BEEN MOVING TO THE NORTH...THUS MISSING OUR
AREA.  BUT WITH THE MID LEVEL FLOW EXPECTED TO TAKE ON A SLIGHTLY
MORE SOUTHWESTERLY COMPONENT THROUGH THE MORNING...WE MAY BE ABLE TO
SNEAK A FEW OF THE STORMS INTO OUR FAR WESTERN CWA DURING THE NEXT
FEW HOURS.  WITH THE LOW LEVEL JET WEAKENING THROUGH THE MORNING
HOURS...ANY ACTIVITY WILL MOST LIKELY DIMINISH AFTER 12Z.  ALSO MAY
HAVE TO DEAL WITH SOME STRATUS THROUGH THE MORNING HOURS WITH 925 MB
MOISTURE WORKING INTO OUR AREA FROM EASTERN NEBRASKA DURING THAT
TIME FRAME.

OUR ATTENTION THEN TURNS TO THE POSSIBILITY OF SEVERE WEATHER FOR
THIS AFTERNOON AND EVENING. FRONTAL SYSTEM STILL SLATED TO PUSH INTO
OUR WESTERN CWA AFTER 21Z THIS AFTERNOON.  LOOKS TO BE GOOD LOW
LEVEL CONVERGENCE ALONG THE FRONT AND MOISTURE ADVECTION...AS WELL
AS GOOD UPPER LEVEL DIVERGENCE.  LOW LEVEL JET IS NOT OVERLY
IMPRESSIVE...AROUND 40 KTS...AND DO NOT LIKE THAT FACT THAT THERE IS
LITTLE IN THE WAY OF UPPER LEVEL WINDS.  HOWEVER WITH ML CAPE VALUES
OF AROUND 3000 J/KG AND BULK SHEAR OF CLOSE TO 40 KTS...ANY STORMS
THAT DO DEVELOP WOULD HAVE THE POTENTIAL TO ROTATE.  WOULD EXPECT
STORM INITIATION TO OCCUR OVER THE SOUTHWESTERN PORTIONS OF THE CWA
AFTER 21Z IN CONJUNCTION WITH THE ABOVE AND 500 MB CAA COLLOCATED
WITH LOW LEVEL MOISTURE ADVECTION.  THINK MAIN THREATS AT THIS POINT
WOULD BE LARGE HAIL AND WIND...THOUGH AN ISOLATED TORNADO WOULD NOT
BE OUT OF THE QUESTION WITH LCL HEIGHT AROUND 3500 FT...GOOD LOW
LEVEL HUMIDITY...AND 0 TO 1 KM SHEAR VALUES OF BETWEEN 20 TO 25
KTS.  CONVECTIVE PARAMETERS ACTUALLY GET A LITTLE BETTER FARTHER TO
THE EAST AFTER 00Z...SO STORMS MAY INTENSIFY OVER THE CENTRAL
PORTIONS OF THE CWA AFTER THAT TIME.  ACTIVITY LOOKS TO TAPER OFF IN
THE EAST BETWEEN 06Z AND 09Z WEDNESDAY MORNING...THOUGH SHOWER
ACTIVITY MAY LINGER INTO WEDNESDAY AS UPPER LOW PASSES THROUGH THE
REGION.  NAM PULLS THE PRECIP OUT OF OUR AREA BY WEDNESDAY
AFTERNOON...WHILE GFS KEEPS IT OVER US THROUGH WEDNESDAY NIGHT WITH
THE UPPER LEVEL LOW FARTHER TO THE WEST THAN THE NAM.  DID SOMEWHAT
OF A COMPROMISE...KEEPING SMALL CHANCE POPS IN OUR FAR EASTERN ZONES
FOR WEDNESDAY NIGHT.  EVEN WITH CLOUDS AND SCATTERED SHOWERS FOR
MIDWEEK...TEMPERATURES LOOK TO REMAIN GENERALLY ABOVE NORMAL THROUGH
THE PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

JM
Hazardous weather outlook, May 23, 10:37 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 AM CDT TUE MAY 23 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1135 AM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF THE
MISSOURI RIVER AFTER 4 PM. THE STORMS ARE EXPECTED TO FORM INTO A
SQUALL LINE DURING THE EVENING AND MOVE ACROSS SOUTHEAST SOUTH
DAKOTA AND NORTHEAST NEBRASKA. THE STORMS WILL REACH NORTHWEST
IOWA AND SOUTHWEST MINNESOTA AFTER 10 PM. PRIOR TO 7 PM...THERE
IS THE POTENTIAL FOR ISOLATED TORNADOES...WINDS IN EXCESS OF 60
MPH...AND HAIL AS LARGE AS GOLF BALLS SOUTHWEST OF A LINE FROM
CHAMBERLAIN TO TYNDALL. AS THE SQUALL LINE ORGANIZES...DAMAGING
WINDS WILL BECOME THE PRIMARY THREAT WITH GUSTS AROUND 70 MPH
POSSIBLE. IN ADDITION...THERE WILL BE A THREAT OF HAIL TO THE
SIZE OF HALF DOLLARS...ESPECIALLY SOUTH OF INTERSTATE 90. THE
STORMS ARE EXPECTED TO MOVE OUT OF SOUTHWEST MINNESOTA AND
NORTHWEST IOWA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AFTERNOON
AND THURSDAY AFTERNOON. AT THIS TIME...THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. IT WILL ALSO BE WINDY ON WEDNESDAY...WITH
SUSTAINED WINDS OF 20 TO 30 MPH AND GUSTS TO NEAR 35 MPH.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY INTO MONDAY.
A FEW OF THESE STORMS MAY BE SEVERE DURING THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM WEST OF THE JAMES
RIVER.
SPOTTER ACTIVATION WILL BE LIKELY AFTER 7 PM EAST OF THE JAMES
RIVER.
SPOTTER ACTIVATION WILL BE LIKELY AFTER 10 PM EAST OF INTERSTATE
29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

The radar

The Sioux Falls radar (KFSD), 198 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brule

When
May 23, 2:30 PM CST
Where
Brule County, 17 mi S of Pukwana
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
43.533, -99.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5512852.